Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 249, NWS Goodland, KS

August 7, 2004Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2004, 6:57 PM MDT for Cheyenne County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2004, 6:57 PM MDT (00:57 UTC)
Expired
Aug 7, 2004, 8:00 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2882 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 080057
SVRGLD
COC017-080200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 800 PM MDT

* AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FIRSTVIEW...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE WELLS AROUND 715 PM MDT...
  ARAPAHOE AROUND 730 PM MDT...

LAT...LON 3904 10204 3903 10278 3861 10269 3862 10205

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:08 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 7, 2:08 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT AUG 7 2004

.DISCUSSION...CONVECTION IS DEVELOPING OVER THE FRONT RANGE OF THE
ROCKIES THIS AFTERNOON. RUC PUSHES CONVECTION OVER THE PLAINS AFTER
21Z...AND ALONG THE KS/CO BORDER BY 00Z. THIS IS REASONABLE GIVEN
SURFACE DEWPOINTS IN THE MID 60S IN NORTHWEST KANSAS. SOME
UNOFFICIAL MESONET SITES ARE EVEN SHOWING DEWPOINTS IN THE LOWER
70S. WATER VAPOR IMAGERY SHOWS A DECENT SHORT WAVE MOVING OVER
COLORADO. SURFACE TROUGH CURRENTLY EXTENDS FROM CENTRAL NEBRASKA TO
SOUTHEAST COLORADO. THIS SHOULD PROVIDE ENOUGH SURFACE CONVERGENCE
TO PRODUCE SCATTERED THUNDERSTORMS OVER THE WESTERN HALF OF FORECAST
AREA THIS EVENING. WILL MONITOR CONVECTIVE DEVELOPMENT THROUGH THE
AFTERNOON AND ADJUST THE FORECAST ACCORDINGLY.

COLD FRONT REMAINS ON TRACK...AND WILL PUSH THROUGH THE AREA BETWEEN
15Z-18Z SUNDAY. THE AIR MASS WILL CONTINUE TO BE MOIST SOUTH OF
THE FRONT...SO EXPECT CONVECTION TO DEVELOP ALONG FEATURE DURING THE
EARLY AFTERNOON. THE BEST CHANCE WILL BE SOUTH AND EAST IN THE
FORECAST AREA. TEMPERATURES SHOULD WARM AHEAD OF THE FRONT TO LEVELS
SLIGHTLY HIGHER THAN NUMERICAL GUIDANCE. THE AIR MASS WILL DRY AND
COOL BEHIND FRONT FOR A MILD DAY MONDAY.

NORTHWEST FLOW ALOFT WILL REMAIN OVER THE PLAIN STATES THROUGH MID
WEEK. OCCASIONAL SHORTWAVES AND POSITION OF 300 MB JET SUPPORT
BRINGING A CHANCE OF THUNDERSTORMS TUESDAY. COOL AIR MASS MAY
INHIBIT SURFACE INSTABILITY TUESDAY...BUT UPSLOPE SURFACE WINDS AND
UPPER DYNAMICS SHOULD BE ENOUGH TO OVERCOME THE LIMITATION.
TEMPERATURES TUESDAY WILL BE TRICKY. THERE IS A POSSIBILITY OF BEING
UNDER A LOW OVERCAST DURING THE DAY...SO TEMPERATURES IN THE UPPER
60S ARE POSSIBLE. ON THE OTHER HAND...CLEARING SKIES WOULD PRODUCE
TEMPERATURES IN THE LOWER 80S. WILL PAINT A LARGE THERMAL CONTRAST
FROM WEST...WHICH WILL BE WARMER AND DRIER...TO THE EAST.

NORTHWEST FLOW WILL CONTINUE THE REST OF THE FORECAST AS 500 MB
RIDGE EXTENDS OVER THE WESTERN UNITED STATES AND HUDSON BAY LOW
REMAINS THERE. THIS WILL PROVIDE THE AREA WITH BELOW NORMAL
TEMPERATURES. ALTHOUGH WILL KEEP THE FORECAST DRY DUE LACK OF MAJOR
SURFACE OR MID LEVEL FEATURES...MINOR SHORTWAVES COULD PRODUCE
CONVECTION DURING ANY OF THE EXTENDED DAYS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

MENTZER
Hazardous weather outlook, Aug 7, 5:36 AM MDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT SAT AUG 7 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
536 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL REDUCE VISIBILITY TO ONE HALF MILE IN SOME
AREAS...MAINLY WEST OF GOODLAND. MOTORISTS SHOULD BE ALERT TO
POSSIBLE RAPID CHANGES IN VISIBILITY THROUGH ABOUT 9 AM THIS MORNING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER FAVORABLE TERRAIN AREAS OF
EASTERN COLORADO THIS AFTERNOON AND ALONG A WEAK SURFACE TROUGH OR
DRYLINE WHICH IS FORECAST TO BE SITUATED JUST WEST OF THE
KANSAS-COLORADO STATE LINE BY LATE AFTERNOON. MODERATE INSTABILITY
WILL BE IN PLACE EAST OF THIS TROUGH...HOWEVER CONVERGENCE ALONG THE
SURFACE TROUGH WILL BE WEAK. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE BY LATE AFTERNOON OVER EXTREME EASTERN COLORADO MOVING INTO
WESTERN KANSAS EARLY THIS EVENING. CLOUD-TO-GROUND LIGHTNING AND HAIL
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND NIGHT.
THE MAIN THREAT WILL BE CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OVER EASTERN
COLORADO AND EXTREME WESTERN KANSAS.

In the hours before

Local storm report, Aug 7, 5:43 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             12 SE WRAY              39.96N 102.07W
08/07/2004  0.88 INCH        YUMA               CO   TRAINED SPOTTER

0520 PM     HAIL             2 N KIRK                39.65N 102.60W
08/07/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 7, 5:49 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     4 W VERNON              39.93N 102.39W
08/07/2004  60 MPH           YUMA               CO   CO-OP OBSERVER

&&

BOYD

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.